Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Denver/Boulder, CO

June 7, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 7, 2023, 3:11 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2023, 3:11 PM MDT (21:11 UTC)
Expired
Jun 7, 2023, 6:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 89 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KBOU 072111
FFWBOU
COC069-080015-
/O.NEW.KBOU.FF.W.0014.230607T2111Z-230608T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
311 PM MDT Wed Jun 7 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Cameron Peak burn scar in...
  Central Larimer County in north central Colorado...

* Until 615 PM MDT.

* At 311 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Cameron Peak Burn 
  Scar. Up to 0.3 inches of rain have fallen. Additional rainfall 
  amounts up to 0.5 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.


  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cameron Peak Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of areas in and around the Cameron Peak Burn
           Scar.

* Some locations that will experience flash flooding include...
  Pennock Pass and Glen Haven.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Crystal Mountain, 
The Retreat and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4062 10551 4055 10554 4052 10552 4048 10554
      4046 10551 4045 10545 4045 10538 4046 10536
      4054 10538 4060 10539 4060 10547

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hiris
1 follow-up statement
454 
WGUS75 KBOU 080011
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
611 PM MDT Wed Jun 7 2023

COC069-080021-
/O.EXP.KBOU.FF.W.0014.000000T0000Z-230608T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
611 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING FOR THE CAMERON PEAK BURN SCAR WILL EXPIRE AT 
615 PM MDT THIS EVENING FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Light rain will continue for the next hour 
or two, but flooding is no longer expected to pose a threat. Please 
continue to heed any road closures.

A Flash Flood Watch remains in effect until 900 PM MDT for portions 
of central and north central Colorado.

LAT...LON 4062 10551 4055 10554 4052 10552 4048 10554
      4046 10551 4045 10545 4045 10538 4046 10536
      4054 10538 4060 10539 4060 10547

$$

Hiris

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:28 PM MDT, 43 minutes earlier.

Area forecast discussion, Jun 7, 2:28 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
228 PM MDT Wed Jun 7 2023

.SHORT TERM...(This evening through Thursday)
Issued at 227 PM MDT Wed Jun 7 2023

Radar shows scattered thunderstorms continuing over the high
country with a continued concern for flash flooding over the burn
areas. Ample moisture continues to be transported into the region
resulting in above normal precipitable water values. SPC
mesoanalysis shows values in the 0.5-0.7 range over the high
country this afternoon. Storms are quite notably moving very slow,
which is no surprise given the weak steering flow aloft. Storms
will be capable of producing localized heavy rainfall. This will
support the continued threat for flash flooding over the burn
areas, thus the Flash Flood Watch will continue through this
evening for portions of north/central high country. Scattered,
lower coverage showers and storms are possible over the plains
later afternoon/early evening, some potentially containing small
hail, brief heavy rain, and gusty winds. Storms weaken and move
eastward mid-late evening.

Thursday, a broad trough remains off to the west with weak flow
aloft. Above normal moisture and marginal instability will support
afternoon scattered showers/storms in the high country with a
chance for scattered storms to spread onto the adjacent
plains/Palmer Divide and eventually eastward. Coverage trends
less than Wednesday over the high country with weak synoptic
subsidence in place. Storms will still be capable of brief heavy
rain, small hail, gusty winds. Given weak flow and moisture, a
flash flooding threat exists, although lower than Wednesday. Highs
in the 70s across the plains and 50s/60s for most of the high
country.

.LONG TERM...(Thursday night through Wednesday)
Issued at 227 PM MDT Wed Jun 7 2023

Not much adjusting planned in the extended period. Temperatures
will remain below normal through the middle of next week. Thursday
night and Friday, the blocking ridge will continue over the
central U.S. with light mid and upper level winds over CO. Similar
temperatures expected with enough moisture around for a persistent
chance of thunderstorms. Thursday night the best chance of storms
will be over the high terrain, then the focus will shift more to
the plains on Friday. GFS/NAM12 Layer Precipitable Water (PWAT)
values will range from 0.40-0.50 inch in the mountains, 0.50-1.0
inch across the plains.

Over the weekend,  the ridge remains over the central U.S. but it
starts to get widdled away to some degree by trough on each side,
one over the Southwest/Great Basin and the other over the Great
Lakes region. An upper level disturbance dropping down the east
side of the ridge is still expected to bring a cold front into the
northeast plains on Saturday. Northeast/east post frontal winds
will allow for the focus of showers and thunderstorms to shift
back into the foothills and Palmer Divide. The coolest and wettest
day on the weekend will be Sunday. Model PWAT values will
increase: 0.50-0.80 inch in the Front Range mountains/foothills,
0.8 to 1.25 inches across the plains. Locally heavy rain and the
potential for flash flooding will continue due to persistently
higher moisture and slow storm motions.

Next week, the ridge finally weakens enough to allow trough over the
Desert Southwest to move across CO.  The upper level flow will
remain weak, disorganized and unsettled, with a good chance of
afternoon and evening thunderstorms expected each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jun 7 2023

Light and variable winds become light easterly this afternoon.
Thunderstorms remain possible this afternoon. Some uncertainty in
the best timeframe, but likely looking like 22-03z for storms to
be at least be in the vicinity, with potential for some to push
over the terminals. Brief heavy rain, small hail, and brief gusty
winds up to 35 kts are possible. Nearby activity could still
produce the threat of outflow gusts which may produce a wind shift
or two. Winds return to light drainage overnight. Light and
variable winds for a good portion of Thursday with a chance for
scattered storms in the mid/late afternoon.

&&

.HYDROLOGY...
Issued at 227 PM MDT Wed Jun 7 2023

Limited threat for flash flooding over the burn areas Thursday.
Moisture remains in above normal ranges with instability building
in the afternoon to support scattered showers and thunderstorms in
the afternoon/early evening. However, coverage trends lower than
Wednesday due to drier weak subsident flow working in. Weak winds
aloft and storms capable of localized heavy rainfall will still
warrant a limited threat the burn areas.

On Friday, the threat of flash flooding will be limited in the
burn scars as the best thunderstorm coverage may shift to the
plains. Over the weekend, a cold front will push into the
northeast plains and settle along the higher terrain. This will
increase the coverage of showers and thunderstorms back over the
burn scars, with elevated risk possible especially for Cameron
Peak and possibly Calwood.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ030-032>034.

&&

SHORT TERM...Mensch
LONG TERM...Cooper
AVIATION...Mensch
HYDROLOGY...Mensch/Cooper
Hazardous weather outlook, Jun 7, 10:11 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1011 AM MDT Wed Jun 7 2023

COZ030>051-081615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1011 AM MDT Wed Jun 7 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop again today, most numerous
over the central and north central mountains. Heavy rainfall and
small hail will accompany the stronger storms. There is an
elevated risk for flash flooding on the East Troublesome, Williams
Fork, and Mullen burn areas where a Flash Flood Watch is effect
for this afternoon and evening. There is a slightly lower risk for
Cameron Peak and Calwood burns due to lesser storm coverage. Storms
across the foothills, Urban Corridor, and eastern plains will
more scattered, but also capable of producing heavy rain, small
hail, gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be no change to the wet and cool pattern in the long
term period. Scattered showers and storms will develop every day
with the higher terrain usually seeing the bulk of the storms.
The primary concern will be flooding, particularly flash flooding
in the recent burn areas. The days with the highest chance of burn
area flash flooding will be Saturday and Sunday. Gusty winds,
small hail, and lightning will also be threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any significant rainfall and flooding reports will be
appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:31 PM MDTAreal Flood AdvisoryBOUWeld84 min
Jun 6, 6:32 PM MDTAreal Flood AdvisoryBOUWeld118 min
Jun 7, 2:35 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more17 hr
Jun 7, 12:13 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 1:55 PM MDTFlash Flood WarningBOUGrand3 hr
Jun 7, 2:05 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 3:35 PM MDTSpecial Weather StatementBOUBroomfield25 min
Jun 7, 3:52 PM MDTSevere Thunderstorm WarningBOUGilpin, Jefferson27 min
Jun 7, 4:04 PM MDTFlash Flood WarningBOULarimer3 hr
Jun 7, 4:18 PM MDTSpecial Weather StatementBOUBoulder42 min
Jun 7, 5:30 PM MDTSpecial Weather StatementBOUBoulder30 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.